Side Effects from Stopping Evrysdi

Last updated: June 2022

Recently I shared how my journey with Evrysdi stopped after taking the medication for over a year. This was for a few reasons, the primary being insurance battles and their lack of understanding the drug’s purpose for SMA adults. The other reason I stopped was that I just didn’t feel well.

Experienced weakness

When I first started Evrysdi, I felt a small stamina boost and increased hunger, but unfortunately, those seemed to plateau after a few months. I began to experience arm weakness (which I’ve seen to be common) and that hindered my ability to drive my wheelchair or use the mouse to my computer for extended times.

If I was working, it seemed like every few minutes I was asking someone to reposition my hand because I was tired and it would fall off the mouse. I’d even need arm support to drive up the ramp into my house.

Evrydi did improve my speech

The only positive effect I experienced was my speech. Most people with SMA know how frustrating it is to be in the middle of a conversation and our tongue randomly decides to stop working. Evrysdi provided peace of mind in that aspect but felt like it was failing me in all the others.

Failing me with other symptoms

On top of that, I was getting really bad headaches that almost felt like a concussion. I mean, in my head I’m playing football, but in reality I’m watching it on TV, so I wasn’t sure why multiple times per week I’d have to get in bed by 7 p.m. just to feel better. Nothing in my diet or daily routine changed besides taking Evrysdi.

During my insurance renewal and dealing with endless appeals, I had to do some soul searching. Did I want to continue fighting and play the long game of hoping Evrysdi would slow my disability progression or did I want to feel better now?

I talked with my doctors and family and came to the conclusion that it was better to stop if the negatives were outweighing the positives. I’d already lived 25 years without the medication, I take great care of myself, so it just didn’t seem worth it if the medication wasn’t doing what it’s supposed to.

Accepting this was difficult because I finally saw a scientific advancement with my disability and it didn’t work? Why me?

Honestly, if I wasn’t forced to stop then I probably never would have. But, in my experiences, everything happens for a reason and maybe this was the universe telling me I needed to stop Evrysdi before I faced worse side effects.

Feeling great now

I have now been off Evrysdi for about 5 months, which I think is a fair amount of time to observe how I’m feeling. And, how I’m feeling is great!

I don’t feel major arm weakness anymore which my mom pointed out as I can now drive multiple laps around my neighborhood without assistance. My stamina returned to normal and I feel how I’ve always felt before Evrysdi which obviously isn’t perfect but better than how I felt on the medicine. Plus, my headaches are going away.

Of course, my speech isn’t as good but I just remind myself to speak slowly and remember to breathe. Overall, I was lucky not to suffer from any big setbacks after stopping Evrysdi.

As a note, please consult your doctor before starting or stopping any medications.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The SpinalMuscularAtrophy.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Have you found something to help you mentally cope with SMA?